Decreased ovarian response to human menopausal gonadotropin caused by subcutaneously administered gonadotropin-releasing hormone agonist

R. B. Barnes, A. Scommegna, J. R. Schreiber

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Administration of daily gonadotropin-releasing hormone agonist (GnRH-a) in women initially stimulates and then suppresses pituitary-ovarian function. The mechanism of action of this effect is thought to be desensitization of the pituitary gonadotropes to GnRH-a. This result, after 1 month of therapy, in decreased pituitary secretion of luteinizing hormone (LH) and follicle-stimulating hormone (FSH), with consequent hypogonadotropic hypogonadism. Suppression of endogenous gonadotropins by intranasal administration of a GnRH-a, before ovarian stimulation with human menopausal gonadotropins (hMG), has been used successfully to prevent a spontaneous LH surge in normally menstruating women, and ovarian hyperstimulation in women with polycystic ovary syndrome. Pretreatment with intranasal GnRH-a did not appear to affect the ovarian response to hMG in either study. We treated two patients, one with a history of ovarian hyperstimulation and the other with a history of premature spontaneous LH surge during in vitro fertilization (IVF) cycles, with subcutaneous GnRH-a before hMG treatment. In both patients, pretreatment with subcutaneous GnRH-a resulted in a remarkable decrease in the ovarian response to hMG stimulation.

Original languageEnglish (US)
Pages (from-to)512-515
Number of pages4
JournalFertility and Sterility
Volume47
Issue number3
DOIs
StatePublished - Jan 1 1987

ASJC Scopus subject areas

  • Reproductive Medicine
  • Obstetrics and Gynecology

Fingerprint Dive into the research topics of 'Decreased ovarian response to human menopausal gonadotropin caused by subcutaneously administered gonadotropin-releasing hormone agonist'. Together they form a unique fingerprint.

Cite this